Illicit drug use: neurologic complications
Jun. 09, 2021
Nearly 3,000 illustrations, including video clips of neurologic disorders.
Every article is reviewed by our esteemed Editorial Board for accuracy and currency.
Full spectrum of neurology in 1,200 comprehensive articles.
Listen to MedLink on the go with Audio versions of each article.
(Top left and middle) Spontaneous occipital spikes/polyspikes and generalized discharges are associated with eyelid fluttering, which is conspicuous on video-EEG. Neither the patient nor her relatives were aware of these. (Top right) Intermittent photic stimulation (IPS) consistently elicited posterior spikes, which were also associated with ictal eyelid fluttering. This patient had typical multicolored visual seizures from the age 5 years. They were elicited by environmental lights and occasionally progressed to GTCS. She improved over the years, but at 20 years of age and while on medication with valproate, she had a visual seizure with secondarily GTCS while watching TV from nearly touching distance. (Bottom left and middle) Spontaneous occipital paroxysms without discernible clinical manifestations. (Bottom right) IPS consistently elicited photoparoxysmal response with maximum posterior emphasis. These were often associated with conspicuous eyelid fluttering. This patient initially had typical Rolandic seizures and then developed frequent visual seizures often with secondarily GTCS. These were sometimes photically induced, but more often occurred during sleep. (Used with permission from: Panayiotopoulos CP. Benign childhood partial seizures and related epileptic syndromes. London: John Libbey & Company Ltd, 1999a.)